Alert archive / Minnesota / Flash Flood Warnings in 2015
Flash Flood Warning 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 16, 2015, 8:21 AM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2015, 8:21 AM CDT (13:21 UTC)
- Expired
- Aug 16, 2015, 11:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cottonwood County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 8:40 AM CDT | HEAVY RAIN 5.7 | 6 N Dundee, MN | |
| Aug 16, 8:50 AM CDT | FLASH FLOOD | 6 N Dundee, MN | 2 TO 3 FEET OF WATER RUNNING 20 FEET WIDE THROUGH PROPERTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
015
WGUS53 KFSD 161321
FFWFSD
MNC033-101-161615-
/O.NEW.KFSD.FF.W.0008.150816T1321Z-150816T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 AM CDT SUN AUG 16 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN MURRAY COUNTY IN SOUTHWESTERN MINNESOTA...
SOUTHWESTERN COTTONWOOD COUNTY IN SOUTHWESTERN MINNESOTA...
* UNTIL 1115 AM CDT
* AT 819 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES OF 3 TO 5
INCHES OF RAINFALL ARE INDICATED NEAR THE MURRAY COTTONWOOD COUNTY
LINE SOUTH OF WESTBROOK...WITH ADDITIONAL THUNDERSTORM EXPECTED
THROUGH AT LEAST 9 AM. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
MURRAY AND SOUTHWESTERN COTTONWOOD COUNTIES...ESPECIALLY NEAR AND
NORTH OF THE TALCOT LAKE AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4385 9528 4385 9553 4394 9552 4396 9532
$$
CHAPMAN2 follow-up statements
362 WGUS73 KFSD 161512 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1012 AM CDT SUN AUG 16 2015 MNC033-101-161615- /O.CON.KFSD.FF.W.0008.000000T0000Z-150816T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MURRAY MN-COTTONWOOD MN- 1012 AM CDT SUN AUG 16 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR SOUTHEASTERN MURRAY AND SOUTHWESTERN COTTONWOOD COUNTIES... AT 1010 AM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS EARLIER THIS MORNING PRODUCED HEAVY RAIN IN SOUTHWESTERN COTTONWOOD AND SOUTHEASTERN MURRAY COUNTY...WITH A REPORT OF 5.70 INCHES RAINFALL 7 MILES SOUTH OF WESTBROOK. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. RAINFALL HAD COME TO AN END...BUT RUNOFF FROM EARLIER RAINFALL WILL CONTINUE TO CREATE FLASH FLOODING NEAR DRAINAGES AND SMALL STREAMS. FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN MURRAY AND SOUTHWESTERN COTTONWOOD COUNTIES...ESPECIALLY FOR LOCATIONS NEAR AND NORTH OF TALCOT LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 4385 9528 4385 9553 4394 9552 4396 9532 $$ CHAPMAN
132 WGUS73 KFSD 161622 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1122 AM CDT SUN AUG 16 2015 MNC033-101-161629- /O.EXP.KFSD.FF.W.0008.000000T0000Z-150816T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MURRAY MN-COTTONWOOD MN- 1122 AM CDT SUN AUG 16 2015 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MURRAY AND SOUTHWESTERN COTTONWOOD COUNTIES HAS EXPIRED... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. SMALLER STREAMS ARE LIKELY TO CONTINUE TO RUN WITH ELEVATED FLOW THROUGH EARLY AFTERNOON...AS WILL PONDING IN DITCHES AND OTHER LOW LYING AREAS. HOWEVER...A FLASH FLOOD WATCH IS NOW IN EFFECT FROM 4 PM THIS AFTERNOON THROUGH 7 AM MONDAY MORNING. KEEP VIGILANT SHOULD HEAVY RAINFALL REDEVELOP ACROSS THE AREA LATER TODAY AND TONIGHT. LAT...LON 4385 9528 4385 9553 4394 9552 4396 9532 $$ CHAPMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:17 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 16, 6:17 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 617 AM CDT SUN AUG 16 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 403 AM CDT SUN AUG 16 2015 SURFACE AND MID LEVEL BOUNDARIES SLIDING SLOWLY SOUTHEAST ACROSS THE FORECAST AREA THROUGH SUNDAY NIGHT. THIS WILL CONTINUE TO ACT AS THE FOCUS FOR FAIRLY WIDESPREAD CONVECTION. PRECIPITATION CHANCES WILL BE HIGH INTO EARLY THIS MORNING IN NORTHERN PARTS OF SOUTHWEST MINNESOTA WHERE ACTIVITY IS ALREADY WIDESPREAD. EXPECT LIKELY TO OCCASIONAL POPS AGAIN FOR THIS AFTERNOON AND TONIGHT ALONG THE FRONT...STARTING ALONG LINE FROM MML TO YKN AROUND 21Z...AND DRIFTING SOUTHEAST WITH THE FRONT THROUGH THE NIGHT. SEVERE CHANCES ARE VERY MARGINAL AND CONFINED TO ABOUT THE SUX-SPW AREA THIS EVENING. MAIN THREAT IS GOING TO BE AREAS OF HEAVY RAINFALL. PRECIPITABLE WATER VALUES RUNNING OVER 2 INCHES AND FAIRLY SLOW MOVING STORMS SHOULD LEAD TO AREAS RECEIVING 1 TO 1.5 INCHES OF RAIN ON AVERAGE. DONT SEE NEED FOR A FLASH FLOOD WATCH DUE TO 12-18 HOUR TIME FRAME FOR THE RAIN AND THAT IT WILL BE FALLING IN AREAS THAT HAVE BEEN ON THE DRY SIDE THE LAST COUPLE WEEKS. MUCH COOLER TEMPERATURES WILL PREVAIL THANKS TO COLDER AIR MASS BEHIND THE FRONT AND THE WIDESPREAD CLOUD COVER. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 403 AM CDT SUN AUG 16 2015 THE MAIN FORECAST CHALLENGE ON MONDAY IS RAINFALL POTENTIAL. SURFACE FRONT IS THROUGH THE FORECAST AREA LEAVING A NORTH TO NORTHEAST WIND IN ITS PLACE. HOWEVER A SHORT WAVE IS PERSISTENT ALONG THE FRONT RANGE OF THE ROCKIES LEAVING A SOUTHWEST FLOW ALOFT IN PLACE... THEREFORE RAINFALL WILL LIKELY REMAIN TIED TO THE 850MB WIND SHIFT. THE PROBLEM IS WHERE EXACTLY THE 850MB BOUNDARY WILL BE. THE NAM AND GFS ARE IN ONE CAMP IN BRINGING IT TO OUR EXTREME SOUTHERN ZONES CLOSE TO SIOUX CITY BEFORE STALLING IT. THE ECMWF AND GEM GLOBAL ARE IN ANOTHER CAMP IN KEEPING THE 850MB BOUNDARY FURTHER NORTH... GENERALLY EXTENDING THE WIND SHIFT FROM NEAR SIOUX CITY TO WINDOM MN. THATS MAKES ALL THE DIFFERENCE IN THE WORLD IN HOW MUCH PRECIP MAY LINGER IN OUR EASTERN ZONES...WHICH IS WHY THE ECMWF AND GEM GLOBAL ARE SO BULLISH ON QPF THROUGH THE DAY ON MONDAY. THIS FAR IN ADVANCE IT IS DIFFICULT TO ASCERTAIN EXACTLY WHERE THE 850MB BOUNDARY WILL BE...SO FOR NOW BLENDED THE TWO CAMPS...KEEPING THE HIGHEST POPS IN OUR SOUTHEAST ZONES AND TEMPERING THEM IN SOUTHWEST MN COMPARED TO THE FOREIGN MODELS. FURTHER WEST...STABLE AIR WILL KEEP RAINFALL CHANCES TO A MINIMUM...BUT EVEN IN OUR SOUTHEAST ZONES RAIN AMOUNTS ARE EXPECTED TO BE NOT VERY HIGH BY MONDAY. CONCERNING TEMPERATURES...WITH 850MB TEMPERATURES HOVERING A DEGREE OR SO AROUND +12C...HIGHS WILL BE MUCH COOLER THAN WHAT WE HAVE BEEN EXPERIENCING. IN FACT THE VARIOUS RAW MODEL GUIDANCES DID A GOOD JOB IN PICKING UP THE COOLEST AIR WHERE RAIN IS MOST LIKELY TO FALL IN NORTHWEST IA AND UP TOWARD WINDOM. THOSE AREAS MAY STRUGGLE TO REACH 70...WITH 70 TO 75 ELSEWHERE. MONDAY NIGHT THROUGH TUESDAY NIGHT...THE MAIN WEATHER MAKER TO WATCH IS OUR WELL ADVERTISED AND STRONG UPPER TROUGH MOVING ACROSS THE PLAINS. THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT...WITH THE GFS ONLY ABOUT 6 HOURS FASTER THAN THE ECMWF. THE STABILITY PARAMETERS INCLUDING ELEVATED LIFTED INDEX VALUES AND VARIOUS CAPE LEVELS ARE PRETTY STABLE...REAL STABLE BEHIND THE 850MB WIND SHIFT. RAIN SHOULD OVERSPREAD THE FORECAST AREA FROM WEST TO EAST SLOWLY FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING...THEN EXIT OUR EASTERN ZONES TUESDAY NIGHT. HOWEVER A FEW SHOWERS COULD LINGER EAST OF THE JAMES RIVER ON WEDNESDAY DRIVEN BY A CYCLONIC FLOW AND A HIGH LEVEL MOISTURE AROUND 850 TO 800MB. THERE MAY BE ISOLATED POCKETS OF HEAVY RAIN SPLASHED HERE AND THERE ON TUESDAY AND TUESDAY EVENING...BUT VERY DIFFICULT AT THIS TIME TO PINPOINT WHO HAS THE BEST CHANCE TO RECEIVE THE HEAVIEST RAINFALL OVERALL. THE TEMPERATURES WILL BE UNSEASONABLY COOL DUE TO THE STRENGTH OF THE UPPER TROUGH AND CORRESPONDING CHILLY AIR EITHER IN RAIN COOLED AIR OR NORTHERLY WINDS. SO AFTER MID 50S TO LOWER 60S FOR LOWS MONDAY NIGHT...TUESDAY WILL SEE HIGHS ONLY IN THE 60S TO AROUND 70. FOR LOCATIONS OUTSIDE OF NORTHWEST IA...IF OUR FORECAST HIGHS PAN OUT...SOME CITIES WILL TEST THEIR RECORD LOW HIGH TEMPERATURES FOR AUG 18. TUESDAY NIGHT LOWS SHOULD BE IN THE 50S...FOLLOWED ONCE AGAIN ON WEDNESDAY BY ONLY UPPER 60S IN OUR FAR EASTERN ZONES...TO 70 TO 75 ELSEWHERE. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 617 AM CDT SUN AUG 16 2015 SCATTERED HIGH BASED THUNDERSTORMS WILL BE IN THE VICINITY OF KFSD AND KSUX THROUGH MID TO LATE MORNING. MAIN CONCERN FOR THIS AFTERNOON THROUGH TONIGHT WILL CONTINUE TO BE THUNDERSTORMS. VISIBILITY AND CEILINGS SHOULD REMAIN VFR EXCEPT IN THE STRONGEST THUNDERSTORMS. THE THUNDERSTORMS LATE SUNDAY AFTERNOON AND EVENING COULD PRODUCE HEAVY RAINFALL SOUTHEAST OF A KBKX TO KANW. AROUND KSUX THE THREAT WILL INCLUDE HAIL...WIND GUSTS TO 50 MPH OR HIGHER AND HEAVY RAINFALL AS WELL. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MG LONG TERM...MJ AVIATION...MG
Hazardous weather outlook, Aug 16, 5:35 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 535 AM CDT SUN AUG 16 2015 MNZ071-072-080-081-097-098-SDZ038>040-050-052>065-171045- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-ROCK-BEADLE- KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY- BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS- HUTCHINSON- 535 AM CDT SUN AUG 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL SHOWERS AND THUNDERSTORMS WILL BE PREVALENT TODAY AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT INDIVIDUAL STRONG CELLS COULD PRODUCE SOME ISOLATED HEAVY RAIN OVER A FEW SPOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RAINFALL WITH EMBEDDED THUNDERSTORMS ARE EXPECTED FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT. IAZ001-012-MNZ089-NEZ013-SDZ066>071-171045- LYON IA-SIOUX-NOBLES-DIXON-TURNER-LINCOLN SD-BON HOMME-YANKTON- CLAY SD-UNION- 535 AM CDT SUN AUG 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SEVERE WEATHER RISK EXISTS THIS AFTERNOON AND EVENING WHICH IS CONDITIONAL ON HEATING. IF THE ATMOSPHERE CAN HEAT UP ENOUGH TO DESTABILIZE...THEN A SOME STORMS COULD REACH SEVERE LIMITS WITH HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WINDS. IN ADDITION... LOCALIZED HEAVY RAINFALL IS POSSIBLE WHICH COULD CAUSE SOME URBAN FLOODING IN POOR DRAINAGE AREAS OR SMALL STREAMS TO RISE. UNDER THE STRONGEST CELLS...1 TO 2 INCHES OF RAIN COULD OCCUR IN AN HOUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT. STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD PRODUCE ISOLATED HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-171045- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA- WOODBURY-IDA-JACKSON-DAKOTA- 535 AM CDT SUN AUG 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT A SEVERE WEATHER RISK EXISTS THIS AFTERNOON AND EVENING WHICH IS CONDITIONAL ON HEATING. IF THE ATMOSPHERE CAN HEAT UP ENOUGH TO DESTABILIZE...THEN A SOME STORMS COULD REACH SEVERE LIMITS WITH HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WINDS. IN ADDITION... LOCALIZED HEAVY RAINFALL IS POSSIBLE WHICH COULD CAUSE SOME URBAN FLOODING IN POOR DRAINAGE AREAS OR SMALL STREAMS TO RISE. UNDER THE STRONGEST CELLS...1 TO 2 INCHES OF RAIN COULD OCCUR IN AN HOUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW STORMS COULD BE MARGINALLY SEVERE ON TUESDAY AS A STRONG COLD FRONT PASSES THROUGH. IN ADDITION A FEW STORMS COULD PRODUCE LOCALIZED HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:56 AM CDT | Flash Flood Watch | FSD | Cottonwood, Jackson, Murray, Nobles, Pipestone, Rock | 9 hr |
Nearby
Flash Flood Warnings in Minnesota, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.